Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 1, 2014, 4:16 PM PDT for Mono County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 4:16 PM PDT (23:16 UTC)
- Expired
- Aug 1, 2014, 5:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 188 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
285
WUUS55 KREV 012316
SVRREV
CAC051-020000-
/O.NEW.KREV.SV.W.0026.140801T2316Z-140802T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MONO COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 500 PM PDT
* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES WEST OF WHITE MOUNTAIN PEAK...OR 9 MILES SOUTH OF BENTON...
AND MOVING EAST AT 15 MPH.
* LOCATIONS AFFECTED INCLUDE...WHITE MOUNTAIN PEAK AND THE CHALFANT
VALLEY SOUTH OF BENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.
LAT...LON 3761 11857 3777 11856 3779 11826 3770 11814
3755 11815
TIME...MOT...LOC 2315Z 274DEG 11KT 3769 11847
$$
HOHMANN2 follow-up statements
414
WWUS55 KREV 012332
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT FRI AUG 1 2014
CAC051-020000-
/O.CON.KREV.SV.W.0026.000000T0000Z-140802T0000Z/
MONO CA-
432 PM PDT FRI AUG 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHEASTERN MONO COUNTY...
AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES SOUTH OF BENTON ALONG HIGHWAY 6...AND MOVING EAST
AT 15 MPH.
* LOCATIONS AFFECTED INCLUDE...WHITE MOUNTAIN PEAK AND THE CHALFANT
VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE
VISIBILITIES BELOW ONE MILE.
&&
LAT...LON 3761 11857 3777 11856 3779 11826 3770 11814
3755 11815
TIME...MOT...LOC 2332Z 274DEG 11KT 3769 11840
$$
HOHMANN165
WWUS55 KREV 020003
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
503 PM PDT FRI AUG 1 2014
CAC051-020011-
/O.EXP.KREV.SV.W.0026.000000T0000Z-140802T0000Z/
MONO CA-
503 PM PDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONO COUNTY HAS
EXPIRED...
THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN NEAR THE WHITE MOUNTAINS
ALONG AND JUST EAST OF HIGHWAY 6 SOUTH OF BENTON. THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...HEAVY RAINS
AND PENNY SIZED HAIL. THIS STORM PRODUCED NICKLE SIZED HAIL AS IT
CROSSED HIGHWAY 6.
LAT...LON 3761 11857 3777 11856 3779 11826 3770 11814
3755 11815
TIME...MOT...LOC 2332Z 274DEG 11KT 3769 11840
$$
HOHMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:36 PM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 1, 1:36 PM PDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 136 PM PDT FRI AUG 1 2014 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE TODAY WITH A DRY SOUTHWEST FLOW SHIFTING CHANCES FURTHER SOUTH AND EAST SATURDAY. MOISTURE WILL BEGIN TO RETURN SUNDAY WITH THUNDERSTORMS POSSIBLE TO I-80 AND ALL AREAS MONDAY. MOISTURE WILL REMAIN THROUGH THE WEEK WITH THUNDERSTORMS POSSIBLE EACH DAY. && .SHORT TERM... CONVECTION SLOWER TO GET STARTED THIS AFTERNOON WITH A MID-LEVEL CAP PRESENT ON THE 12Z KREV SOUNDING. STILL EXPECT A FEW STORMS TO FIRE NEAR THE OREGON BORDER AND SOUTH IN MONO AND MINERAL COUNTIES TODAY. WITH THE ZEPHYR NOW KICKING IN ACROSS TAHOE, STORMS SHOULD FIRE NEAR/JUST EAST OF THE RENO/CARSON CITY AREAS AND MOVE NORTHEAST. THESE STORMS COULD BE STRONG IF THE CONVERGENCE ALONG THE ZEPHYR IS ORGANIZED. EXPECT THE STORMS TO THEN DIMINISH AFTER SUNSET. FOR SATURDAY, SOUTHWEST FLOW WILL REMAIN FOR ANOTHER DAY AND PUSH MOST OF THE MOISTURE TO THE NORTH AND EAST. SOME SHOULD REMAIN FOR SOME STORMS SOUTH OF A BRIDGEPORT TO FALLON LINE DURING THE AFTERNOON AND EVENING. IN A SIGNIFICANT CHANGE, THE MODELS ARE NOW BRINGING THE INVERTED TROUGH OVER BAJA FURTHER WEST INTO WESTERN NEVADA SUNDAY NIGHT INTO MONDAY. THIS SHOULD RESULT IN MORE OF A MOISTURE INCREASE BEGINNING SUNDAY. AS A RESULT, HAVE INCREASED CHANCES OF STORMS OVER MONO-MINERAL COUNTIES FURTHER WITH ISOLATED STORMS POSSIBLE UP TO I-80. IF THE MODELS CONTINUE THIS TREND, THE MOISTURE INCREASE COULD BE SIGNIFICANT WITH HEAVY RAINS POSSIBLE OVER MONO-MINERAL COUNTIES. WHILE CLOUD COVER COULD INHIBIT HEATING, ONLY A SHORT BREAK WITH SUN WOULD BE REQUIRED FOR CONVECTION GIVEN THE AMOUNT OF MOISTURE FORECAST. REGARDING THE SMOKE FROM THE FRENCH AND BALD FIRES, THAT WILL BE AN ISSUE AT LEAST THROUGH THE WEEKEND. BOTH FIRES CONTINUE TO BURN ACTIVELY WITH SMOKE PRESENT IN NORTHWEST LASSEN COUNTY EXPECTED TO BE CONTINUOUS THROUGH MONDAY MORNING. FOR THE MAMMOTH AREA, SMOKE WILL MOVE BACK IN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. SOME CLEARING IS EXPECTED AGAIN SATURDAY MORNING BEFORE RETURNING IN THE AFTERNOON WHERE IT MAY CONTINUE THROUGH MONDAY MORNING. WALLMANN .LONG TERM...MONDAY THROUGH FRIDAY... SOME ADJUSTMENTS WERE MADE TO THE PRECEDING FORECAST. THESE CHANGES WERE MAINLY TO ACCOUNT FOR CURRENT MODEL TRENDS ESPECIALLY THUNDERSTORM COVERAGE ON MONDAY. DETERMINISTIC MODELS ARE IS GOOD AGREEMENT THROUGH WEDNESDAY BEFORE SOLUTIONS DIVERGE LATE IN THE WEEK. THIS TRANSLATES TO SLIGHTLY BETTER THAN MEDIUM CONFIDENCE IN THE FORECAST THROUGH WEDNESDAY, THEN LOW CONFIDENCE FOR THURSDAY AND FRIDAY. INCREASED PRECIPITATION CHANCES AND COVERAGE OF THUNDERSTORMS FOR MONDAY AS A WAVE PUSHES NORTHWARD AROUND THE WESTERN PERIPHERY OF THE HIGH OVER THE FOUR CORNERS REGION. IF THIS WAVE HOLDS TOGETHER, MONDAY WILL BE VERY ACTIVE WITH THE POTENTIAL FOR STORM CELLS WITH HEAVY RAIN. THE BEST CHANCES WILL LIKELY REMAIN NORTH OF HIGHWAY 50 AND EAST OF ALTERNATE 95. THESE AREAS WILL RECEIVE THE MOST SUN PRIOR TO DECENT FORCING AHEAD OF THE WAVE. AREAS SOUTH OF HIGHWAY 50 WILL LIKELY BE CLOUD COVERED WHICH WILL LIMIT SOLAR INSOLATION EARLY IN THE DAY. STILL, THERE WILL BE BREAKS IN CLOUD COVER ALLOWING FOR ENOUGH SURFACE INSTABILITY TO KICK OFF SCATTERED THUNDERSTORMS. ALSO, LOWERED TEMPERATURES A LITTLE ON MONDAY TO ANTICIPATE AREA CLOUD COVER. LATE IN THE WEAK, MODELS DIVERGE. THE EC HANGS ONTO A STRONGER WAVE ON THURSDAY WHILE THE GFS OPENS THE WAVE AND LIFTS IT INTO THE NORTHERN ROCKIES. IF THE GFS VERIFIES, THEN THE FORCING WILL BE MUCH LESS. HOWEVER, THE EC SHOWS A SCENARIO WITH ANOTHER ROUND OF STRONG FORCING. HAVE LEFT SLIGHT CHANCES IN AND WILL NEED TO REEVALUATE AFTER ANOTHER RUN OR TWO TO SEE IF MODELS CONVERGE TO EITHER OF THESE SOLUTIONS. OTHERWISE, LEFT THE PREVIOUS FORECAST INTACT. TEMPERATURES WILL BE AROUND SEASONAL AVERAGES TO SLIGHTLY BELOW DEPENDING ON CLOUD COVER. CHANCES OF THUNDERSTORMS AND SHOWERS WILL OCCUR EACH DAY AS DEEPER MOISTURE IS TRANSPORTED NORTHWARD AROUND THE WESTERN PERIPHERY OF VERY STAGNANT HIGH PRESSURE. BOYD && .AVIATION... SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY, BUT WITH SOME SOUTHWEST FLOW, PUSH AWAY FROM THE SIERRA CREST BY MID TO LATE IN THE AFTERNOON. THIS PLACES THE BEST CHANCE OF THUNDERSTORMS OVER WESTERN NEVADA. GUSTY OUTFLOW WINDS TO 50 MPH ARE THE BIGGEST THREAT, WHICH MAY KICK OFF AREAS OF BLOWING DUST. SOUTHWEST FLOW ALOFT WILL INCREASE FOR SATURDAY WITH A THREAT OF STORMS LIMITED TO SOUTH OF BRIDGEPORT TO FALLON. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL INITIATE SUNDAY AFTERNOON SOUTH OF HIGHWAY 50 THEN PRETTY MUCH ALL TERMINALS FOR MONDAY WITH THE NEXT STRONG WAVE. THE SOUTHWEST FLOW ALOFT WILL ALSO PUSH SMOKE FROM WILDFIRE ALONG THE WESTERN SIERRA SLOPES INTO THE AREA. THIS WILL LEAD TO VISIBILITY RESTRICTIONS AS LOW AS 3 MILES, NORTH OF SUSANVILLE-GERLACH AND ACROSS MONO, MINERAL AND SOUTHERN LYON COUNTIES. BRONG/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:19 PM PDT | Special Weather Statement | REV | Sierra | 41 min |
| Jul 31, 5:24 PM PDT | Special Weather Statement | REV | Lassen | 51 min |
| Jul 31, 6:00 PM PDT | Areal Flood Warning | REV | Lassen, Plumas | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.